Texas, 2008

Hail and Damaging Winds in Texas, February 11 to 12, 2008

February 11 to 12, 2008 · NWS FWD · 5 events in 4 counties and zones

An upper level trough along with a surface cold front helped spawn showers and thunderstorms. Elevated instability and some wind shear yielded a few large hail and damaging wind reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

An upper level trough along with a surface cold front helped spawn showers and thunderstorms. Elevated instability and some wind shear yielded a few large hail and damaging wind reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Feb 11, 8:13 PM CST, 3 hours 6 minutes earlier.

Area forecast discussion, Feb 11, 8:13 PM CST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
813 PM CST MON FEB 11 2008

.UPDATE...
SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR MUCH OF THE NORTHERN
CWA. FRONT IS NOW BEGINNING TO PUSH SOUTH WITH THUNDERSTORMS
EXPECTED TO DEVELOP ALONG AND BEHIND IT DURING THE NEXT FEW HOURS.
EVENING SOUNDING SHOWS COLD MID LEVEL TEMPERATURES OF -19C AT 500
MB WITH STEEP LAPSE RATES ABOVE CAPPING INVERSION. STORMS ARE
EXPECTED TO BE PRIMARILY ELEVATED WITH LARGE HAIL THE MAIN THREAT.
CURRENT FORECAST IS ON TRACK AND CHANGES WERE ESSENTIALLY
COSMETIC. TR.92

&&

.PREV DISCUSSION... /ISSUED 550 PM CST MON FEB 11 2008/

AVIATION...
550 PM CST

COLD FRONT HAS SLOWED THIS AFTERNOON WITH INCREASING LOW-LEVEL
SOUTHERLY FLOW AND UNFAVORABLE ZONAL FLOW ALOFT. AS SHORTWAVE DIVES
SOUTH ALONG THE LEE OF THE ROCKIES...FLOW WILL VEER SHARPLY BEHIND
FRONT. WITH SHORTWAVE TRAILING FRONT...CAP WILL REMAIN AHEAD OF
BOUNDARY. AS A RESULT...MAIN IMPETUS FOR CONVECTION WILL BE
MECHANICAL FORCING NEAR-BOUNDARY. MADE ONLY MINOR ADJUSTMENTS TO
PREVIOUS TAFS...WITH BRIEF WINDOW FOR LINEAR CONVECTION...THEN
TRAILING STRATIFORM RAIN. 25

PREV DISCUSSION...
240 PM CST

LOOKS LIKE THE BEST THREAT FOR THUNDERSTORMS WILL BE ALONG AND
JUST BEHIND THE FRONT TONIGHT AS IT SWEEPS ACROSS THE AREA.
FRONT TIMING LOOKS LIKE RED RIVER AREA NEAR 9 PM...METROPLEX NEAR
1 TO 2 AM...AND FAR SOUTHERN COUNTIES MID TO LATE MORNING. SOME
SUPER CELLS ARE POSSIBLE AND LARGE HAIL AS WELL AS FREQUENT
LIGHTNING WILL BE THE MAIN THREATS. SEVERE THREAT WILL SLOWLY
DECREASE TOWARDS MORNING.

EXPECTING A COOLER TUESDAY WITH HIGHS IN THE 50S...THEN A SLOW
WARM UP WEDNESDAY AND THURSDAY AS SOUTH FLOW RETURNS. FIRE THREAT
WITH THE POST FRONTAL DRY AIR AND NORTH WINDS ON TUESDAY WILL BE
PARTIALLY DEPENDENT ON HOW MUCH RAIN THE AREA GETS...AT THE
PRESENT IT APPEARS THAT MOST OF OUR ZONES WILL SEE PRECIPITATION.
IF IT REMAINS DRY IN THE WEST A GRASS FIRE DANGER STATEMENT MAY
BE NEEDED FOR TUESDAY.

NEXT COLD FRONT ROLLS THROUGH FRIDAY...BUT BY THEN MODELS HAVE
DIVERGED A BIT. GFS/DGEX/ECMWF ALL DIG AN UPPER LOW INTO THE WEST
TEXAS AREA BY FRIDAY NIGHT...BUT ECMWF CONTINUES TO DIG IT SOUTH
SATURDAY MORNING WHILE GFS STARTS TO MOVE IT EAST TOWARDS NORTH
TEXAS. 06Z GFS WAS EVEN FASTER EJECTING THIS SYSTEM. GFS ENSEMBLES
SHOWED A DOUBLE TENDENCY AS WELL...ONE SET OF SOLUTIONS WITH A
TROF NEAR NORTH TEXAS AND ANOTHER SET WITH A TROF FARTHER WEST.
THE 06Z OPERATIONAL GFS WAS EVEN FARTHER EAST WITH THE TROF. THE
GFS SLOWING TREND MAKES ME THINK THE ECMWF MAY HAVE THIS ONE
HANDLED A BIT BETTER. ON SATURDAY...GFS 850MB TEMPS ARE 8 DEGREES
COLDER THAN ECMWF AS WELL. HAVE SORT OF BLENDED THE TWO AS FAR AS
TEMPERATURES GO AND HAVE HINTED AT THE POSSIBILITY OF SOME WINTRY
MIX SATURDAY MORNING OVER THE WESTERN HALF OF THE AREA. WITH THE
COLD AIR IN PLACE AND AN UPPER SYSTEM NEARBY...WINTER WEATHER IS
POSSIBLE ON FRIDAY NIGHT AND SATURDAY MORNING. HOWEVER...I NEED
TO SEE SOME BETTER RUN TO RUN AND MODEL TO MODEL CONTINUITY AND
CONSISTENCY BEFORE THINKING THAT WINTER WEATHER IS LIKELY.

NORTHWEST FLOW ALOFT RETURNS AFTER THIS SYSTEM AND SUNDAY EVENING
THROUGH TUESDAY APPEAR DRY.     /84

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  42  57  33  64  47 /  70  20   5   5   5
WACO, TX              50  59  35  63  48 /  60  50   5   5   5
PARIS, TX             43  50  30  58  40 /  80  40   5   5   5
DENTON, TX            42  55  29  62  45 /  70  10   5   5   5
MCKINNEY, TX          43  57  27  62  46 /  70  20   5   5   5
DALLAS, TX            44  56  34  63  48 /  70  20   5   5   5
TERRELL, TX           46  55  33  61  45 /  80  40   5   5   5
CORSICANA, TX         49  55  33  64  47 /  70  50   5   5   5
TEMPLE, TX            52  58  34  65  47 /  60  50   5   5   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99
Hazardous weather outlook, Feb 11, 8:04 PM CST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
804 PM CST MON FEB 11 2008

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-121100-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-
NAVARRO-FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-
LIMESTONE-LEON-MILAM-ROBERTSON-
804 PM CST MON FEB 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 2 AM NORTH OF A LINE
FROM PALO PINTO TO DALLAS TO SULPHUR SPRINGS. THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG A COLD FRONT THIS EVENING NEAR THE RED
RIVER...WITH THE STORMS AND THE COLD FRONT MOVING SOUTHEAST OVER THE
REMAINDER OF NORTH TEXAS OVERNIGHT. THE MAIN THREAT WITH THESE
STORMS WILL BE LARGE HAIL. DAMAGING WINDS WILL BE POSSIBLE WITH
STORMS THAT DEVELOP ALONG THE FRONT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE WILL BE AN ELEVATED FIRE DANGER MAINLY ALONG AND WEST OF
INTERSTATE 35 WEDNESDAY AND THURSDAY AFTERNOON.

A STRONG UPPER LEVEL DISTURBANCE IS EXPECTED TO MOVE INTO WEST TEXAS
BY FRIDAY WITH A COLD FRONT MOVING THROUGH THE AREA DURING THE DAY
FRIDAY. THERE IS A CHANCE OF SLEET MAINLY WEST OF A GAINESVILLE TO
WEATHERFORD TO GOLDTHWAITE LINE SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED AFTER 8 PM THIS EVENING.

07/85

In the hours before

Special weather statement, Feb 11, 9:13 PM CST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
913 PM CST MON FEB 11 2008

TXZ095-120345-
LAMAR TX-
913 PM CST MON FEB 11 2008

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN LAMAR COUNTY

AT 913 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 18 MILES WEST OF PARIS...MOVING NORTHEAST AT 30
MPH.

PEA-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CST
TUESDAY MORNING FOR NORTHEASTERN TEXAS.

LAT...LON 3395 9556 3391 9553 3366 9580 3370 9586
      3385 9585 3388 9579 3391 9574 3391 9567
      3396 9560
TIME...MOT...LOC 0313Z 221DEG 29KT 3379 9582

85/HAMPSHIRE
Special weather statement, Feb 11, 10:53 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1053 PM CST MON FEB 11 2008

TXZ091-092-102-120530-
MONTAGUE TX-COOKE TX-WISE TX-
1053 PM CST MON FEB 11 2008

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN COOKE COUNTY
  SOUTHEASTERN MONTAGUE COUNTY
  NORTHEASTERN WISE COUNTY

AT 1053 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 14 MILES NORTH OF DECATUR...MOVING EAST AT 30
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE ALVORD AND FORESTBURG.

PEA-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CST
TUESDAY MORNING FOR NORTHEASTERN TEXAS.

LAT...LON 3349 9777 3367 9729 3346 9719 3343 9729
      3344 9731 3344 9738 3340 9739 3332 9769
TIME...MOT...LOC 0453Z 248DEG 29KT 3344 9763

85

The radar

The Dallas/Ft Worth radar (KFWS), 120 km away, was scanning. The volume nearest the first event began at 05:20 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Cooke

When
February 11, 11:19 PM CST
Where
Cooke County, Muenster
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
33.650, -97.380

Quarter-size hail was reported in Muenster.

Thunderstorm Wind, Hill

When
February 12, 4:35 AM CST
Where
Hill County, Blum
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.150, -97.400

One large tree was blown down in Blum.

Hail, Hill

When
February 12, 4:59 AM CST
Where
Hill County, 1 mi S of Covington
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
32.166, -97.270

Thunderstorm Wind, Freestone

When
February 12, 5:35 AM CST
Where
Freestone County, 16 mi NNE of Fairfield
Measured
60 kt (69 mph) measured gust
Reported by
Utility Company
Coordinates
31.934, -96.066

A 69 mph gust was recorded at Richland Chambers Reservoir.

Thunderstorm Wind, Henderson

When
February 12, 5:48 AM CST
Where
Henderson County, Athens
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
32.200, -95.850

One large tree was partially uprooted and numerous shingles were blown off the west side of a house.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 80663, 80667, 80665, 80668, 80666.